Alert archive / Kansas / Freeze Warnings in 2016

Freeze Warning 3, NWS Topeka, KS

October 12, 20169 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 12, 2016, 3:40 AM CDT for 9 counties in Kansas. It took effect at Oct 13, 2016, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2016, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 13, 2016, 1:00 AM CDT
Expired
Oct 13, 2016, 10:00 AM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS73 KTOP 120840
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT WED OCT 12 2016

KSZ008>012-020-122100-
/O.UPG.KTOP.FZ.A.0001.161013T0600Z-161013T1500Z/
/O.NEW.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA
340 AM CDT WED OCT 12 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS
  THE AREA THURSDAY MORNING.

* IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR 
  THESE LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ021>023-122100-
/O.NEW.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/
CLAY-RILEY-POTTAWATOMIE-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...WAMEGO...
ST. MARYS
340 AM CDT WED OCT 12 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. 

* TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS
  THE AREA THURSDAY MORNING.

* IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR 
  THESE LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ024-026-034>040-054>056-122100-
/O.NEW.KTOP.FR.Y.0001.161013T0600Z-161013T1500Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA...
PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...
MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY...
COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...
OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...
OTTAWA
340 AM CDT WED OCT 12 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND
  35 DEGREES BY THURSDAY MORNING.

* IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
825 
WWUS73 KTOP 122025
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED OCT 12 2016

KSZ008>012-020>023-131000-
/O.CON.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS
325 PM CDT WED OCT 12 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
THURSDAY...

* TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE 
  EXPECTED ACROSS THE AREA THURSDAY MORNING. 

* IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR 
  THESE LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ024-026-034>040-054>056-131000-
/O.CON.KTOP.FR.Y.0001.161013T0600Z-161013T1500Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA...
PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...
MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY...
COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...
OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...
OTTAWA
325 PM CDT WED OCT 12 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
THURSDAY...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND
  36 DEGREES BY THURSDAY MORNING.

* IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
854 
WWUS73 KTOP 130830
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT THU OCT 13 2016

KSZ008>012-020>023-131500-
/O.CON.KTOP.FZ.W.0003.000000T0000Z-161013T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS
330 AM CDT THU OCT 13 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED
  ACROSS THE AREA THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ024-026-034>040-054>056-131500-
/O.CON.KTOP.FR.Y.0001.000000T0000Z-161013T1500Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA...
PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...
MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY...
COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...
OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...
OTTAWA
330 AM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND 
  36 DEGREES BY THURSDAY MORNING. 

* IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
528 
WWUS73 KTOP 131458
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
958 AM CDT THU OCT 13 2016

KSZ008>012-020>023-131600-
/O.EXP.KTOP.FZ.W.0003.000000T0000Z-161013T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS
958 AM CDT THU OCT 13 2016

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

TEMPERATURES ARE ABOVE FREEZING AT MOST LOCATIONS.

$$

KSZ024-026-034>040-054>056-131600-
/O.EXP.KTOP.FR.Y.0001.000000T0000Z-161013T1500Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA...
PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...
MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY...
COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...
OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...
OTTAWA
958 AM CDT THU OCT 13 2016

...FROST ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

TEMPERATURES ARE ABOVE FREEZING AT MOST LOCATIONS.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 12, 12:03 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Oct 12, 12:03 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1203 AM CDT Wed Oct 12 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Oct 11 2016

19Z water vapor imagery shows an upper trough over the northern
Rockies moving into the northern plains with zonal flow from the
desert southwest into the southern plains. At the surface, a cold
front stretched from southwest MN into northwestern NEB.

For tonight and Wednesday, the cold front should move through the
forecast area through the morning Wednesday bringing a chance for
showers and thunderstorms to the area. Forecast soundings show the
boundary layer remaining capped through the evening. So the thinking
is precip chances will need the lift from the cold front to get
vertical motion for storms. Much of the large scale forcing from the
upper trough appears to remain mainly north of the forecast,
although there is some signs of weak vorticity advection across the
forecast area. Mid level lapse rates are progged to be steep enough
for elevated instability on the order of 500 to 1000 J/kg. Although
it is not completely certain lift from the front will be sufficient
for convection. Many of the convective allowing models suggest
coverage of storms will be limited or scattered at best with some
inhibition still to overcome even with lift from the front. Because
of this, have not gone crazy with POPs keeping a 40 to 50 percent
chances rather than the likely POPs some guidance would give.
Eventually the airmass stabilizes Wednesday afternoon with the front
well south and east of the forecast area that precip chances will
end. Lows tonight will be dependent on the timing of the front.
Think lows will range from the mid 40s northwest to around 60
southeast. Have trended Wednesday's highs cooler thinking decent
cold air advection and cloud cover will prevent much of a diurnal
change. So highs are forecast to be in the mid 50s to near 60.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue Oct 11 2016

On Thursday morning an expansive surface high pressure will build
southward across the region in the wake of the mid level trough
moving over the Great Lakes. Dry air will filter in overnight along
with clear skies and light winds. This will set the stage for low
temperatures in the lower to mid 30s across the forecast area.
Patchy frost will be possible for most locations while more
widespread frost is possible near the NE/KS state line. Highs on
Thursday will struggle to reach the upper 50s within the return
flow. With zonal flow aloft Thursday night the models agree on a
weak shortwave tracking over the central plains. Soundings show that
low level moisture will be in place for any lift that moves through.
Although there are little to no signs of any instability in the
profile. So confidence is low in the precipitation chances on Friday
morning. On Saturday and Sunday a mid level trough tracks over the
northern US, which will send a front trough the area. As of now the
models show a brief period for some showers and storms along the
front mainly Saturday night. Temperatures will moderate heading into
this weekend with highs in the upper 70s to lower 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CDT Tue Oct 11 2016

Currently showers and thunderstorms are across portions of west-
central and central Kansas. Radar and lightning data continues to
suggest activity is weakening and diminishing in coverage.
Confidence in activity reaching the terminals is low, however will
maintain VCTS at all terminals overnight. Observations continue to
show MVFR cigs pushing southward out of southern NE, current
expectation is for these cigs to reach MHK by 06Z and the Topeka
terminals by 08Z. Winds have shifted at MHK and will do so at the
Topeka terminals near 06Z. Northerly winds will remain gusty
throughout the day on Wednesday before diminishing after 00Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Wednesday night through Thursday morning
for KSZ008>012-020.

&&

SHORT TERM...Wolters
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Oct 11, 3:18 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT TUE OCT 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-122030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
318 PM CDT TUE OCT 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY AFTER MIDNIGHT.
LIGHTNING AND SMALL HAIL WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING TEMPERATURES ARE POSSIBLE WEDNESDAY NIGHT MAINLY ACROSS
FAR NORTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:40 AM CDTFrost AdvisoryTOPDickinson, Douglas, Franklin, Geary, Jackson, Jefferson and 6 more30 hr

Nearby

Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.